Wildfire, Adair
- When
- December 30, 10:00 AM CST to December 31, 8:00 PM CST
- Where
- Adair forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.884, -94.659 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, low relative humidity, and strong and gusty southerly wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma on the 30th and 31st. The largest wildfires occurred in Choctaw and Pushmataha Counties, where over 300 acres were burned.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, low relative humidity, and strong and gusty southerly wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma on the 30th and 31st. The largest wildfires occurred in Choctaw and Pushmataha Counties, where over 300 acres were burned. A wildfire also consumed over 150 acres in Adair County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 30, 9:58 AM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 958 AM CST Fri Dec 30 2016 .UPDATE... The main updates were to winds and dewpoints for later today. See discussion below. && .DISCUSSION... Fire weather is the main concern for today. Current surface analysis shows high pressure centered over East TX, with NW flow aloft upstream from a deep upper trough over the eastern CONUS. The surface high will slide quickly east in tandem with the upper trough in this progressive regime currently. The pressure gradient will tighten considerably later today across OK as a result of the departing high and strengthening lee side low pressure to our west. The 12Z OUN (Norman OK) sounding showed very dry air between the ground and 850mb, and mixing later today will bring this down to the surface. The dewpoint forecast was lowered and is more in line with the RAP/HRRR, which had a better handle on the dewpoint plunge yesterday afternoon. Surface winds and wind gusts were also tweaked upward based on latest NAM surface to 925 wind forecast. Lacy && .PREV DISCUSSION... /Issued 535 AM CST Fri Dec 30 2016/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Southerly winds increase during the day today with gusts 15 to 25kt forecast over Eastern Oklahoma and Northwest Arkansas this afternoon. This evening and overnight tonight...southerly winds are expected to remain breezy for most locations while mid/high level cloud cover increases from the south. VFR conditions are expected to persist through the TAF period. PREV DISCUSSION... /Issued 410 AM CST Fri Dec 30 2016/ DISCUSSION... Southerly winds will increase today as surface high pressure shifts off to the southeast. This will result in an elevated fire danger, especially across northeast Oklahoma. Temperatures will remain below the threshold for a Red Flag Warning, but a fire danger statement will be issued for northeast Oklahoma/ A weak cold front will move into the area Saturday before stalling and lifting back to the north Sunday. Low level moisture will also be increasing during this time frame, and as an upper level system approaches from the southwest, rain chances will increase by Sunday evening and continue into Monday morning. The best rain chances will be across the southeast half of the forecast area, and a few elevated thunderstorms will also be possible, mainly late Sunday night into early Monday morning. Skies will at least partially clear behind this system Monday afternoon, allowing temperatures to warm to unseasonably warm levels. A big change in the weather in the form of an arctic cold front will arrive late Monday night and early Tuesday morning. Temperatures will struggle to warm to the freezing mark from Wednesday through the end of the work week. Some light snow will also be possible, with the model consensus suggesting Wednesday night into Thursday being the most likely time frame for any snowfall. As of now, any snow accumulations look to be on the light side in our forecast area. Stayed close to guidance temperatures the next couple days. && .PRELIMINARY POINT TEMPS/POPS... TUL 58 42 56 34 / 0 10 0 10 FSM 59 42 58 41 / 0 10 10 10 MLC 59 46 61 41 / 0 10 0 10 BVO 58 37 53 27 / 0 10 0 0 FYV 55 39 54 34 / 0 10 10 10 BYV 55 40 54 36 / 0 10 10 10 MKO 58 42 58 37 / 0 10 0 10 MIO 56 40 54 32 / 0 10 0 0 F10 59 44 59 37 / 0 10 0 10 HHW 59 45 62 46 / 0 10 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 454 AM CST FRI DEC 30 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-311100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 454 AM CST FRI DEC 30 2016 ...ELEVATED FIRE DANGERS THIS AFTERNOON NORTHEAST OKLAHOMA... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...LATE MORNING. FIRE WEATHER DANGER. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA. ONSET...EARLY AFTERNOON. ADDITIONAL FIRE DANGER...LIMITED SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY AFTERNOON. DISCUSSION... SOUTHERLY WINDS INCREASE DURING THE DAY TODAY WITH GUSTS 20 TO AROUND 30 MILES PER HOUR POSSIBLE DURING THE AFTERNOON HOURS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. GUSTY WINDS COMBINED WITH FORECAST AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES IN THE 20 TO 25 PERCENT RANGE AND ONGOING DRY CONDITIONS WILL CREATE ELEVATED FIRE DANGERS FOR MOST OF NORTHEAST OKLAHOMA THIS AFTERNOON. A FIRE DANGER STATEMENT...OKCRFDTSA...IS IN EFFECT FOR THESE LOCATIONS. ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS A LIMITED FIRE DANGER IS EXPECTED THIS AFTERNOON. THIS EVENING AND OVERNIGHT TONIGHT...SOUTHERLY WINDS LOOK TO REMAIN BREEZY THOUGH FIRE DANGERS SHOULD BEGIN TO WEAKEN AS RELATIVE HUMIDITY VALUES RECOVER. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...NO HAZARDS. SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL. TUESDAY AND WEDNESDAY...NO HAZARDS. THURSDAY...WINTER WEATHER POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORM CHANCES INCREASE SUNDAY NIGHT AND CONTINUE MONDAY ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. INSTABILITY AHEAD OF THIS SYSTEM COULD CREATE A MARGINAL POTENTIAL FOR A FEW STRONG TO SEVERE STORMS OVER SOUTHEAST OKLAHOMA. BEHIND THIS SYSTEM...A STRONG COLD FRONT IS FORECAST TO MOVE INTO THE REGION TUESDAY WITH MUCH COLDER TEMPERATURES AND ALSO THE POTENTIAL FOR SOME WINTRY PRECIPITATION DURING THE SECOND HALF OF NEXT WEEK. WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671751, 671752, 671753.